Abstract 17506: A Young Man with a Great Fall: Putting the Pieces Together
A 35 year-old-male with hypertension and schizoaffective disorder presented with a first episode of non-prodromal syncope and traumatic fall resulting in a mandibular fracture. Physical examination revealed orthostatic tachycardia, normal cardiovascular examination, and no abnormalities with carotid sinus massage. Electrocardiogram showed NSR at 66 bpm, a single PVC, QTc interval 493 ms, and abnormal ST-T wave contour in V2-V3. Laboratory evaluation revealed normal electrolytes, mildly elevated troponin (0.763), and no leukocytosis. Postural orthostatic tachycardia syndrome was considered unlikely given that syncope did not occur after prolonged standing, and that his use of trazodone and risperidone can both cause orthostatic tachycardia. Transthoracic echocardiography (TTE) revealed decreased systolic function (EF 45%), paradoxical septal motion, normal LV wall thickness, and no valvular disease. Cardiac MRI showed moderate biventricular systolic dysfunction, LVEF 43%, RVEF 33%, mild 4-chamber dilatation, and a small pericardial effusion. Mild T2 hyperintensity in the mid-ventricular septum and anteroseptum, and scattered foci of patchy delayed gadolinium enhancement within the mid-anteroseptal, anterior and anterolateral LV segments were consistent with acute myocarditis. The reported prevalence of myocarditis among patients with sudden death is highly variable and ranges from 2-42%. Various types of myocarditis are associated with arrhythmias, including lymphocytic myocarditis which was the likely diagnosis in our patient. Despite lack of guideline recommendations, we opted to protect our patient with a wearable cardioverter-defibrillator given case reports of successful use for recurrent malignant arrhythmias in myocarditis. Follow-up TTE two months later was normal with EF 60%. Although syncope in the younger population is often appropriately attributed to a neurally-mediated etiology, the current case highlights the need for clinicians to be attuned to the possibility of subclinical myocarditis causing malignant arrhythmias in this setting, in which case the patient may be at risk for recurrent arrhythmia and sudden death and may benefit from the use of a wearable cardioverter-defibrillator.
Author Disclosures: M.S. Tanna: None. W. Slater: None.
- © 2014 by American Heart Association, Inc.